Utah, 2003

Dense Fog in Utah, January 16, 2003

January 16, 2003 · NWS GJT · 1 event in 1 county or zone

The Utah Highway Patrol reported widespread dense fog along US Highway 40 from Vernal to Roosevelt.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The Utah Highway Patrol reported widespread dense fog along US Highway 40 from Vernal to Roosevelt.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 15, 2:15 PM MST, 10 hours 8 minutes earlier.

Area forecast discussion, Jan 15, 2:15 PM MST, 10 hours 8 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
215 PM MST WED JAN 15 2003

CURRENTLY SOME BANDED PCPN INDICATED ON 88D ALONG A LINE FROM RKS
SOUTHEAST INTO THE KREMMLING AREA. THIS A RESULT OF CAA AND
DYNAMIC SUPPORT. BELIEVE THE BEST FORCING HAS ALREADY OCCURRED AND
THAT BY EARLY THIS EVENING THINGS WILL STABILIZE VERY QUICKLY IN ALL
BUT OUR NORTHEAST ZONES. AS A RESULT WILL LEAVE ADVISORY GOING UNTIL
MIDNIGHT...WITH THE VERY REAL POSSIBILITY THAT THE EVENING SHIFT MAY
CANCEL IT EARLIER. BUT WITH SNOW CONTINUING TO ACCUMULATE...MOIST
LOWER LEVELS...CYCLONIC FLOW WITH SOME UPPER AIR SUPPORT AND GOOD
OROGRAPHICS CANT PULL THE PLUG YET.

MEANWHILE A RIDGE OF HIGH PRESSURE WILL BE BUILDING OVER THE
WEST COAST WITH VERY STRONG SUBSIDENCE INDICATED LATE TONIGHT OVER
THE REGION. THE RIDGE REMAINS MORE OR LESS IN PLACE THROUGH FRIDAY.
HOWEVER MOISTURE OVERRUNNING THE RIDGE WILL PRODUCE SOME CLOUDS
MAINLY ALONG THE NORTHERN BORDER OF OUR CWA. BY FRIDAY MSTR
INCREASES IN THE TIME SECTIONS AS THE RIDGE AXIS SHIFTS A LITTLE
FURTHER WESTWARD IN RESPONSE TO SHORTWAVE ENERGY DIGGING INTO THE
LONGWAVE TROF IN ERN PORTION OF THE COUNTRY. HAVE BROUGHT POPS TO
THE SCATTERED RANGE OVER THE NRN MTNS TO COVER THIS. MC

LONG TERM (SAT-WED)...NW FLOW TO CONTINUE ACROSS THE FORECAST SAT
WITH RIDGE AXIS OVER THE FAR WEST. SPLITTING FLOW OVER THE ERN PAC
SENDS ANOTHER WAVE INTO THE PAC NW...WHICH WEAKENS AS IT FLATTENS
RIDGE ON SUN...THEN DROPS SE BRUSHING NRN FCST AREA ON MON. ENOUGH
MOISTURE FOR CONTINUED CHANCE OF SNOW SHOWER NRN MTNS...WITH MOSTLY
CLEAR CONDITIONS IN THE 4-CORNERS. MAY CONTINUE TO SEE RATHER
STAGNANT CONDITIONS ACROSS NW CO/ERN UINTA BASIN UNDER FAIRLY STABLE
CONDITIONS...WITH COOLER TEMPS FROM LIMITED MIXING. CLOSED LOW
CURRENTLY WEST OF BAJA EVENTUALLY GETS INCORPORATED INTO SRN
STREAM...BUT LOOKS LIKE IT WILL STAY WELL SOUTH AS GFS MOVES IT
ALONG U.S./MEXICO BORDER SUN-MON.  CHANGES THEN IN STORE STARTING WED
ACCORDING TO GFS AS HUDSON BAY LOW SHIFTS EWD AND WAVE DROPS DOWN
INTO PAC NW...STRENGTHENING WESTERLY FLOW ACROSS OUR AREA. MOISTURE
INDICATED ON THE RISE...SO WILL ADD CHANCE OF PCPN ALL AREAS FOR WED.
JAD

.GJT...WINTER WEATHER ADVISORY UNTIL MIDNIGHT FOR COLORADO
ZONES 004-005-013.
Hazardous weather outlook, Jan 15, 5:08 AM MST, 19 hours 15 minutes before
COZ001>014-017>023-UTZ022>025-027>029-161300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
508 AM MST WED JAN 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

A PACIFIC STORM SYSTEM WILL MOVE ACROSS EASTERN UTAH AND WESTERN
COLORADO TODAY. SNOW WILL INCREASE ACROSS NORTHEAST UTAH AND
NORTHWEST COLORADO THIS MORNING...AND BECOME LOCALLY HEAVY ACROSS
THE MOUNTAINS AND HIGH VALLEYS OF NORTHWEST COLORADO. SIGNIFICANT
SNOW ACCUMULATIONS ARE POSSIBLE. ALSO...WINDY CONDITIONS WILL
PRODUCE BLOWING AND DRIFTING SNOW. THE SNOW WILL DIMINISH AND BECOME
SHOWERY THIS EVENING...ENDING OVER MOST AREAS OVERNIGHT. A WINTER
WEATHER ADVISORY HAS BEEN ISSUED FOR THE MOUNTAINS OF NORTHWEST
COLORADO AND THE UPPER YAMPA RIVER BASIN FOR TODAY THROUGH THIS
EVENING.

FOR MORE DETAILS ON THIS WINTER STORM...VISIT THE GRAND JUNCTION
NATIONAL WEATHER SERVICE WEBSITE AT: WWW.CRH.NOAA.GOV/GJT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS IN THE NORTHWEST COLORADO MOUNTAINS AND THE STEAMBOAT
SPRINGS VICINITY ARE ASKED TO REPORT SNOWFALL AMOUNTS.

ELH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Eastern Uinta Basin

When
January 16, 12:23 AM MST to 10:00 AM MST
Where
Eastern Uinta Basin forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5338289.